From Omaha, Nebraska, USA:
I have an almost 10 year old son who was diagnosed three years ago. His A1C's are very good but he has lots of highs and lows. In fact we never know what he is going to do. From everything I read, I think maybe the pump would be very good for him. He is on a large amount of insulin daily (105 units). He has gained almost 60 pounds in three years (69 pounds at diagnosis, now 125). We watch his diet closely, so that is not the problem. He is a very active little boy so inactivity is not the cause of the weight gain. I think it is from the large insulin need.
His doctor feels he is too young for the pump. I am having difficulty finding information about kids younger than teens on the pump. Can you please help?
My personal opinion is that a ten year old child is usually too young for an insulin pump. One of the qualifications needed to use a pump is the ability to "instantaneously problem-solve." When your son takes intermediate or long acting insulin by injection there is time to prevent diabetic ketoacidosis if something goes wrong. With a pump, on the other hand, there is only Regular or lispro insulin [Humalog®]. In case of a problem with the pump, ketoacidosis, which can be life threatening, could be just a few hours away. Also, most ten year olds can't usually use the pump to its full advantage by adjusting the insulin to gain more flexibility. I will add that there are diabetes centers that do use insulin pumps with children with reported good success.
Don't despair, because with a knowledgeable diabetes team, your son can likely be helped with multiple daily injections, careful attention to food and exercise. One concern I have from the limited information I have is that his insulin dose may be too high. This can lead to a vicious cycle of overeating to keep up the blood sugars and highs and lows and the weight gain you have mentioned. In general before puberty a child needs in 24 hours: 1/2 to 1 unit of insulin for every kg they weigh (one kg = 2.2 lbs.). During puberty this dose can substantially increase. It is also important to make sure that the dose is distributed well throughout the day (speak to a pediatric endocrinologist or diabetes educator for specifics).
Original posting 21 Aug 97
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.